Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 19, NWS Wichita, KS

October 24, 20248 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 24, 2024, 2:07 PM CDT for 8 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2024, 2:07 PM CDT (19:07 UTC)
Expired
Oct 24, 2024, 7:00 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Greenwood County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS73 KICT 241907
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
207 PM CDT Thu Oct 24 2024

KSZ052-053-068>070-083-092-093-250000-
/O.NEW.KICT.WI.Y.0019.241024T1907Z-241025T0000Z/
Marion-Chase-Harvey-Butler-Greenwood-Sedgwick-Sumner-Cowley-
Including the cities of Augusta, Park City, Madison, Bel Aire,
Derby, Valley Center, Winfield, El Dorado, Peabody, Cottonwood
Falls, Rose Hill, Wichita, Marion, Wellington, Andover, Eureka,
Strong City, Newton, Hillsboro, Arkansas City, and Haysville
207 PM CDT Thu Oct 24 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Chase, Marion, Butler, Cowley, Harvey, Sedgwick, Sumner, 
  and Greenwood Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Kleinsasser

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 24, 1:52 PM CDT, 15 minutes earlier. Its key messages:

  • Record high temperatures this afternoon
  • Very high fire danger this afternoon, Monday, and Tuesday
  • Additional storms possible Thursday afternoon and evening across mainly southeast KS
  • More-widespread rainfall possible towards the middle of next week
Area forecast discussion, Oct 24, 1:52 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
152 PM CDT Thu Oct 24 2024

.KEY MESSAGES...

- Record high temperatures this afternoon

- Very high fire danger this afternoon, Monday, and Tuesday

- Additional storms possible Thursday afternoon and evening across
  mainly southeast KS

- More-widespread rainfall possible towards the middle of next week

&&

.DISCUSSION...
Issued at 147 PM CDT Thu Oct 24 2024

As of 2 PM, a midlevel, a shortwave trough was ejecting into the
central Plains with an attendant surface trough extending from
southeast CO through south-central SD. Ahead of the surface trough
axis, an abnormally warm air mass has emerged across the
central Plains with temperatures currently in the upper 80s to
low 90s. Wichita Eisenhower has already broken the record high
temperature for today with 90 degrees ongoing. Anticipate
temperatures rising another degree or 2 through peak heating.
Please refer to the climate section for additional details
regarding record high temperatures. As the shortwave trough
ejects into central and eastern KS late this afternoon and
evening, showers and storms are likely to develop after 6 PM
along the front from roughly Emporia to Hillsboro to Kingman.
MLCAPE up to 1000 J/kg with modest veering through 3 km may
support a stronger storm or 2 with hail up quarter size and wind
gusts near 60 mph. The frontal forcing combined with a
sufficient cold pool should allow convection to propagate
southeastward through 10 PM or so. Beyond 10 PM, the combination
of frontal forcing and cold pool generation may become
insufficient for storm maintenance. As such, confidence for
storms after 10 PM greatly diminishes.

Longwave, midlevel ridging will build across the western half of the
CONUS for the tail-end of the week into the weekend. As such, mostly
dry conditions are expected throughout the weekend. An area of
surface high pressure will move overhead by Saturday with light
winds and temperatures in the 60s. The area of high pressure will
slide eastward into Sunday, allowing southerly low-level flow to
return with temperatures nosing into the 70s by Sunday afternoon.

A stronger midlevel trough is forecast to emerge across the
southwest US towards the early portion of next week. This is likely
to result in the development of a strong surface trough axis with
gradient winds in excess of 40 mph possible Monday and Tuesday.
Shower and storm chances look to increase towards the middle of
next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1247 PM CDT Thu Oct 24 2024

Stout/gusty south-southwest winds will persist through the
afternoon ahead of a strong cold front approaching from the
northwest. This cold front will sweep southeast across the
region this evening and tonight, switching winds to
northwesterly and gusty.

Additionally, scattered thunderstorms are expected to develop
along and just ahead of this strong cold front this evening and
overnight, possibly impacting the TAF sites ICT and CNU.
Included PROB30 groups to account for these thunderstorm
chances. The strongest activity will be capable of dime size
hail, 50 mph wind gusts, and locally heavy downpours.

&&

.FIRE WEATHER...
Issued at 147 PM CDT Thu Oct 24 2024

Very high fire danger will continue this afternoon for areas
generally southeast of a line from Salina to Lyons. Southerly winds
up to 40 mph with humidity values in the 30-40 percent are forecast.
A cold front will slide through the area this afternoon into
tonight shifting winds to the northwest and north.

Very high to extreme fire danger is possible Monday and Tuesday
across the entire forecast area. Southerly winds in excess of 40 mph
with humidity values in the 20-30 percent range are forecast.

&&

.CLIMATE...
Issued at 325 PM CDT Wed Oct 23 2024

Record Temperature Information for October 24th

Site      Record (Year)      Forecast

Wichita     89 (1939)           92

Salina      92 (1939)           86

Chanute     92 (1927)           92

Russell     86 (2014)           83

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BRF
AVIATION...ADK
FIRE WEATHER...BRF
CLIMATE...BRF
Hazardous weather outlook, Oct 24, 11:54 AM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1154 AM CDT Thu Oct 24 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251700-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1154 AM CDT Thu Oct 24 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Strong southwest winds and warm temperatures will support very high
grassfire danger today across much of the area, although it will be
highest over mainly south-central and southeast Kansas. Outdoor
burning is not recommended this afternoon or early evening.

Scattered storms are expected this evening for locations generally
along and southeast of a line extending from Hillsboro to Burrton to
Kingman. The stronger storms will be capable of quarter size hail
and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very high grassland fire danger will return for Monday and Tuesday
due to gusty south winds and warm temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.